Colorado, 2007

Avalanche and High Wind in Colorado, December 29 to 31, 2007

December 29 to 31, 2007 · NWS BOU · 4 events in 4 counties and zones

A combination of a moist zonal flow and strong upper level jet stream brought extensive blowing and drifting snow to the North-Central Mountains of Colorado. Wind sensors above timberline measured peak gusts from 75 to 92 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A combination of a moist zonal flow and strong upper level jet stream brought extensive blowing and drifting snow to the North-Central Mountains of Colorado. Wind sensors above timberline measured peak gusts from 75 to 92 mph. The combination of snow and wind resulted in whiteout conditions and a high avalanche danger along the Interstate 70 Corridor, from Floyd Hill to Vail. As a result, the interstate was closed for approximately 24 hours. Other closures included: Berthoud and Rabbit Ears Passes on U.S. Highway 40; Loveland Pass on U.S. Highway 6; Cameron Pass on State Highway 14; Kenosha Pass on U.S. Highway 285; U.S. Highways 287 and 85 near the Wyoming Border.

The American Red Cross opened 9 shelters in Summit County for stranded motorists; where more than 2,000 people took shelter. Loveland Ski Area was forced to close for the day because employees and skiers couldn't get to it. Tow truck drivers spent much of their time rescuing stranded motorists. In Grand County, a snowmobiler was injured when he triggered an avalanche. He was knocked unconscious and buried under 3 feet of snow. Fortunately, he suffered only a separated shoulder.

Peak wind gust reports included: 92 mph at Niwot Ridge; 89 mph at Mines peak; 87 mph at Georgetown; 80 mph at Berthoud and Loveland Passes; 75 mph at Gunsight; 60 mph at Copper Mountain. Storm totals during the 2-day period were light to moderate with amounts ranging from 5 to 10 inches. The exception occurred at the Columbine Snotel where 15 inches of snowfall was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 29, 3:45 AM MST, 8 hours 15 minutes earlier.

Area forecast discussion, Dec 29, 3:45 AM MST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MST SAT DEC 29 2007

.SHORT TERM...CONCERN THROUGH TONIGHT SHIFTS TO POTENTIAL HIGH WIND
EVENT ACROSS THE FRONT RANGE.  CROSS MOUNTAIN FLOW INCREASES TO
AROUND 40-45 KNOTS AND STRONG UPPER JET RACES ACROSS THE CO/WY
BORDER AREA.  THIS WILL PUT US IN SUBSIDENT RIGHT EXIT REGION OF
UPPER JET.  ONLY THING GOING AGAINST A HIGH WIND EVENT IS THE LACK
OF A STRONG MOUNTAIN TOP STABLE LAYER.  HOWEVER...THE BRUTE FORCE
ALONE MAY BE ENOUGH TO SUPPORT A HIGH WIND THREAT ESPECIALLY OVER
THE HIGHER ELEVATIONS.  THEREFORE HAVE ISSUED A HIGH WIND WATCH FOR
THE FRONT RANGE MOUNTAINS AND FOOTHILLS STARTING AT 9 PM TONIGHT AND
CONTINUED THROUGH SUNDAY PER LONG TERM DISCUSSION BELOW.  STRONG
WINDS WILL ALSO PRODUCE BLOWING AND DRIFTING SNOW...AND IF STRONGER
WINDS CAN WORK OUT ACROSS THE LOWER ELEVATIONS LIKE JEFFERSON AND
BOULDER COUNTIES THEN A BLOWING SNOW ADVISORY MAY BE REQUIRED THERE
AS WELL.

WITH REGARD TO ACTUAL SNOWFALL...MODELS MOISTEN THE ATMOSPHERE LATER
THIS AFTERNOON WITH BEST MOISTURE TONIGHT.  THERE IS SOME EVIDENCE
THIS MAY OCCUR AS SATELLITE SHOWS A STREAM OF MOISTURE ORGANIZING
OVER THE EASTERN PACIFIC INTO OREGON AT THIS TIME.  OROGRAPHICS AND
GOOD...LAPSE RATES AROUND 5-6 C/KM...AND AS A RESULT SNOW MODEL
SPITS OUT SOME DECENT NUMBERS BUT MAINLY IN ZONE 31 WITH SO MUCH
WESTERLY COMPONENT.  EXPECT 2 INCHES OR LESS TODAY WITH MOSTLY
SCATTERED SHOWER ACTIVITY AND THEN MORE LIKELY SNOWFALL TONIGHT WITH
ROUGHLY 1-4 INCHES TONIGHT AND SLIGHTLY HIGHER AMOUNTS IN ZONE 31.

TEMPERATURES WILL MODERATE SOME TODAY WITH CONTINUED DOWNSLOPE EAST
OF THE MOUNTAINS...BUT STILL REMAIN BELOW NORMAL AS 700 MB TEMPS
SUPPORT HIGHS MAXING OUT ONLY IN THE UPPER 30S IN FAVORED DOWNSLOPE
AREAS.  MEANWHILE...PLACES FARTHER NORTHEAST IN DEEPER INVERSIONS
LIKE GREELEY AND FORT MORGAN WILL STRUGGLE INTO THE 20S.

.LONG TERM...STG W WNDS WL CONTINUE THRU THE MRNG HRS BEFORE
SWITCHING TO THE NW AND DCRSG A BIT IN THE AFTN.  WATCH NUMBERS SEEM
WARRANTED THRU NOON UP HIGH...BUT WINDS SHUD DCRS MARKEDLY IN THE
FOOTHILLS SUN AFTN.  SKIES WL STAY CLDY...NEVERTHELESS TEMPS WL BE
WARMER ON THE PLAINS DUE TO DOWNSLOPING WNDS.  SOME SNOW SHOWERS WL
REDEVELOP ALONG THE W FACING SLOPES IN THE AFTN.

AS UPR LVL CDFNT SINKS SWD INTO THE AREA...PRECIP SHUD INCRS IN THE
HIGH COUNTRY AS DPR MSTR ARRIVES OVERNIGHT.  THERE WL BE STG JET
STREAK OVR WY DURING THE NIGHT WHICH WOULD PLACE CWFA IN A FVRBL
AREA FOR UPR LVL DYNAMICS. SOME COLD AIR ADVECTION OVERNIGHT...BUT
LAPSE RATES ARE NOT TOO STEEP DURING THE DURATION OF THIS EVENT.
BEST SNOW ACCUMULATION IN THE HIGH COUNTRY WL BE W OF DIVIDE AND
NORTH OF I-70 WHERE NWLY WNDS GENERATE GOOD OROGRAPHIC COMPONENT.
AS FOR THE PLAINS...A FEW STRAY SNOW SHWRS WILL QUICKLY MOVE THRU
THE AREA SUN NIGHT BUT NO ACCUMULATIONS EXPECTED.  PRECIP SHUD DCRS
MONDAY MORNING LEAVING THE REST OF THE DAY PTLY CLDY AND COOL.

A WARMING TREND WILL FINALLY DEVELOP FOR TUES AND BEYOND AS A STRONG
RIDGE OF HIGH PRESSURE BLDS ACRS THE REGION.  BY WED AND THURS TEMPS
WL BE IN THE UPR 40S AND LWR 50S...QUITE A CHANGE FROM THE COLD WX
OF THE PAST FEW WEEKS.  WK UPR TROF MAY MOVE INTO THE AREA FRIDAY...
BUT LTL WX WL ACCOMPANY THIS.  FEW CHANGES NEEDED TO DAYS 5 AND
BEYOND.

&&

.AVIATION...VFR CONDITIONS THROUGH TONIGHT. MAINLY SW SFC WINDS
EXPECTED...ALTHOUGH THEY MAY SWITCH MORE WESTERLY AND BE SLIGHTLY
GUSTY FOR BRIEF PERIODS THIS AFTERNOON AND TONIGHT.

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FRONT RANGE
   MOUNTAINS AND FOOTHILLS 9 PM TONIGHT THROUGH SUNDAY AFTERNOON...
   ZONES 33>36.

&&

BARJENBRUCH/046
Hazardous weather outlook, Dec 29, 10:56 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MST SAT DEC 29 2007

COZ030>051-301300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MST SAT DEC 29 2007

...HIGH WIND WATCH FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS FROM
THIS EVENING THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE LIKELY IN THE MOUNTAINS THIS AFTERNOON AND TONIGHT.
ACCUMULATIONS OF 2 TO 6 INCHES CAN BE EXPECTED BY DAWN SUNDAY
MORNING.  STRONG WEST WINDS OF 20 TO 35 MPH WILL CAUSING BLOWING
SNOW.  GUSTS TO 70 MPH ARE POSSIBLE OVERNIGHT AND SUNDAY.  WEST
WINDS ARE ALSO EXPECTED TO INCREASE IN FOOTHILLS THIS AFTERNOON
CONTINUING INTO SUNDAY.  SPEEDS OF 20 TO 35 MPH WILL CAUSE AREAS OF
BLOWING SNOW IN THE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE OVER THE HIGH COUNTRY THROUGH THE DAY
SUNDAY.  AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA SUNDAY
NIGHT WHICH WILL SPREAD SNOW SHOWERS ACROSS THE HIGH COUNTRY SUNDAY
NIGHT INTO MONDAY MORNING.  UP TO 5 INCHES OF ADDITIONAL SNOWFALL
WILL BE POSSIBLE IN THE MOUNTAINS...MAINLY ACROSS AREAS NORTH OF
I-70.  THE SNOW WILL TAPER OFF MONDAY MORNING.  A HIGH PRESSURE
RIDGE WILL BUILD OVER THE WEST BRINGING DRY AND WARMER WEATHER...
WITH A SLIGHT CHANCE OF SNOW RETURNING TO THE MOUNTAINS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 avalanche. Local standard time, as filed.

High Wind, West Jackson & West Grand Counties Above 9000 Feet

When
December 29, 12:00 PM MST to December 31, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Strong winds caused whiteout conditions, forcing the closure of Rabbit Ears Pass on State Highway 14.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 29, 12:00 PM MST to December 31, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Strong winds caused whiteout conditions, forcing the closure of Cameron Pass on State Highway 14.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 29, 12:00 PM MST to December 31, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Newspaper
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

The combination of snow and wind resulted in whiteout conditions and a high avalanche danger along the Interstate 70 Corridor, from Floyd Hill to Vail. As a result, the interstate was closed for approximately 24 hours. Others closures included: Loveland Pass on U.S. Highway 6, Kenosha Pass on U.S. Highway 285, and Berthoud Pass on U.S. Highway 40.

Avalanche, Grand & Summit Counties Below 9000 Feet

When
December 31, 10:30 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

A snowmobiler was injured when he triggered an avalanche. He was knocked unconscious and buried under 3 feet of snow. Fortunately, he suffered only a separated shoulder.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65755, 65756, 65757, 65758.